Alert archive / Texas / Wind Chill Watches in 2021

Wind Chill Watch 1, NWS Houston/Galveston, TX

February 13, 202123 counties in Texas

NWS Houston/Galveston, TX issued this wind chill watch at Feb 13, 2021, 3:39 PM CST for 23 counties in Texas. It took effect at Feb 14, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 3:39 PM CST (21:39 UTC)
In effect from
Feb 14, 2021, 6:00 PM CST
Expired
Feb 14, 2021, 5:52 AM CST
In force
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS44 KHGX 132139
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
339 PM CST Sat Feb 13 2021

...MAJOR WINTER STORM TO IMPACT THE REGION SUNDAY AND MONDAY...

TXZ200-213-214-226-227-235>238-300-313-335>338-436>438-140545-
/O.UPG.KHGX.WS.A.0003.210214T2100Z-210216T0000Z/
/O.NEW.KHGX.WS.A.0004.210214T0300Z-210214T2100Z/
/O.NEW.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
/O.EXB.KHGX.WS.W.0002.210214T2100Z-210216T0000Z/
Northern Liberty-Inland Harris-Chambers-Wharton-Fort Bend-
Inland Jackson-Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Including the cities of Liberty, Cleveland, Dayton, Houston, 
Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, 
El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, 
Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, 
Pearland, Alvin, Angleton, League City, Friendswood, Devers, 
Pasadena, Baytown, Palacios, Lake Jackson, Freeport, Clute, 
Texas City, Dickinson, La Marque, Surfside Beach, and Galveston
339 PM CST Sat Feb 13 2021

...WINTER STORM WATCH IN EFFECT FROM 9 PM CST THIS EVENING THROUGH
3 PM SUNDAY... 
...WINTER STORM WARNING IN EFFECT FROM 3 PM SUNDAY TO 6 PM CST MONDAY...
...WIND CHILL WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY MORNING...

* WHAT...A strong storm system will move into the area bringing
  freezing rain, sleet and snow. Snowfall accumulations of 1/2 to
  2 inches are expected north and west of the Highway 59 and
  Interstate 69 corridor tapering down to maybe 1/10 inch along
  the immediate coast. Localized higher amounts are possible. This
  will be on top of a layer of ice between 1/10 to 1/4 inch  
  thick. Additionally, it will become extremely cold, with long 
  stretches of next week spent below freezing well inland. Minimum
  wind chills may fall below zero well inland as well.

* WHERE...Southern parts of Southeast Texas.

* WHEN...From 9 PM today to 6 PM Monday.

* IMPACTS...Travel could be very difficult...if not impossible 
  late Sunday into Monday. The extremely low wind chills as low 
  as 15 below zero will become life threatening to people and 
  animals outside without adequate warmth or shelter! The strong 
  winds could also result in blowing and drifting of snow 
  yielding near white out conditions with visibility less than 
  1/2 mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to protect
life and property should be rushed to completion. Prepare for power
outages and have non-perishable food and water on hand. Do not travel
unless it is an emergency. If you must travel, keep an extra blanket,
flashlight, food, and water in your vehicle in case you become 
stranded.

The latest road conditions for Texas can be found at drivetexas.org.

A Winter Storm Watch means there is a potential for significant snow...
sleet...or ice accumulations that may impact travel. Continue to monitor
the latest forecasts.

A Wind Chill Watch means the there is the potential for a combination
of very cold air and strong winds to create dangerously low wind chill
values. Monitor the latest forecasts and warnings for updates on this
situation.

&&

$$

TXZ163-164-176>179-195>199-210>212-140545-
/O.NEW.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
/O.CON.KHGX.WS.W.0002.210214T0300Z-210216T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Colorado-Austin-Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Columbus, Eagle Lake, Weimar, 
Sealy, Bellville, Hempstead, Prairie View, Brookshire, and Waller
339 PM CST Sat Feb 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST MONDAY... 
...WIND CHILL WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY MORNING...

* WHAT...Tonight, a disturbance will bring areas of light freezing
  rain and freezing drizzle to the area. Expect a glaze of ice on
  area roads and especially bridges. Sunday night into Monday,
  expect a much stronger system to move into the area. Freezing
  rain will transition to a sleet/snow mix followed snow. Snowfall
  accumulations of 2 to 4 inches are expected with higher amounts
  possible. This will be on top of a layer of ice between 1/10 to
  1/4 inch thick. Additionally, it will become extremely cold, 
  with long stretches of next week spent below freezing. Minimum 
  wind chills may fall below zero.

* WHERE...Northern half of Southeast Texas.

* WHEN...From 9 PM today to 6 PM Monday.

* IMPACTS...Travel could be very difficult...if not impossible...
  late Sunday into Monday. The extremely low wind chills as low as
  15 below zero will become life threatening to people and  
  animals outside without adequate warmth or shelter! The strong 
  winds could also result in blowing and drifting of snow yielding
  near white out conditions with visibility less than 1/2 mile at
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to protect
life and property should be rushed to completion. Prepare for power
outages and have non-perishable food and water on hand. Do not travel
unless it is an emergency. If you must travel, keep an extra blanket,
flashlight, food, and water in your vehicle in case you become 
stranded.

The latest road conditions for Texas can be found at drivetexas.org.

A Wind Chill Watch means the there is the potential for a combination
of very cold air and strong winds to create dangerously low wind chill
values. Monitor the latest forecasts and warnings for updates on this
situation.

&&

$$
2 follow-up statements
844 
WWUS44 KHGX 140345
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
945 PM CST Sat Feb 13 2021

...MAJOR WINTER STORM TO IMPACT THE REGION SUNDAY AND MONDAY...

TXZ200-213-214-226-227-235>238-300-313-335>338-436>438-141145-
/O.CON.KHGX.WS.W.0002.210214T2100Z-210216T0000Z/
/O.CON.KHGX.WS.A.0004.000000T0000Z-210214T2100Z/
/O.CON.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
Northern Liberty-Inland Harris-Chambers-Wharton-Fort Bend-
Inland Jackson-Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Including the cities of Liberty, Cleveland, Dayton, Houston, 
Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, 
El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, 
Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, 
Pearland, Alvin, Angleton, League City, Friendswood, Devers, 
Pasadena, Baytown, Palacios, Lake Jackson, Freeport, Clute, 
Texas City, Dickinson, La Marque, Surfside Beach, and Galveston
945 PM CST Sat Feb 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 PM SUNDAY TO
6 PM CST MONDAY...
...WIND CHILL WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...A strong storm system will move into the area bringing
  freezing rain, sleet and snow. Snowfall accumulations of 1/2 to
  2 inches are expected north and west of the Highway 59 and
  Interstate 69 corridor tapering down to possibly a dusting near
  the immediate coast. Localized higher amounts are possible. This
  will be on top of a layer of ice between 1/10 to 1/4 inch thick.
  Additionally, it will become extremely cold, with those away
  from the coast seeing long stretches of next week spent below 
  freezing. Minimum wind chills may fall below zero well inland as
  well. 

* WHERE...Parts of Southeast Texas roughly south of I-10.

* WHEN...Conditions deteriorating late tonight and Sunday. Poor 
  weather continues through 6 PM Monday.

* IMPACTS...Travel could be very difficult...if not impossible
  late Sunday into Monday. The extremely low wind chills as low as
  15 below zero will become life threatening to people and animals
  outside without adequate warmth or shelter! The strong winds
  could also result in blowing and drifting of snow yielding near
  white out conditions with visibility less than 1 mile at times.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to
protect life and property should be rushed to completion. Prepare
for power outages and have non-perishable food and water on hand.
Do not travel unless it is an emergency. If you must travel, keep
an extra blanket, flashlight, food, and water in your vehicle in
case you become stranded.

The latest road conditions for Texas can be found at
drivetexas.org.

A Winter Storm Watch means there is a potential for significant
snow... sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

A Wind Chill Watch means the there is the potential for a
combination of very cold air and strong winds to create
dangerously low wind chill values. Monitor the latest forecasts
and warnings for updates on this situation.

&&

$$

TXZ163-164-176>179-195>199-210>212-141145-
/O.CON.KHGX.WS.W.0002.000000T0000Z-210216T0000Z/
/O.CON.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Colorado-Austin-Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Columbus, Eagle Lake, Weimar, 
Sealy, Bellville, Hempstead, Prairie View, Brookshire, and Waller
945 PM CST Sat Feb 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY...
...WIND CHILL WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Tonight, a disturbance will bring areas of light freezing
  rain and freezing drizzle to the area. Expect a glaze of ice on
  area roads and especially bridges. Sunday night into Monday,
  expect a much stronger system to move into the area. Freezing
  rain will transition to a sleet/snow mix followed snow. Snowfall
  accumulations of 2 to 4 inches are expected with higher amounts
  possible. This will be on top of a layer of ice between 1/10 to
  1/4 inch thick. Localized spots may see ice accumulations
  higher than 1/4 inch. Additionally, it will become extremely 
  cold, with long stretches of next week spent below freezing. 
  Minimum wind chills are expected to fall below zero at times. 

* WHERE...Inland portions of Southeast Texas, roughly north of
  I-10.

* WHEN...Conditions deteriorating tonight, and remaining poor 
  through Monday evening.

* IMPACTS...Travel could be very difficult...if not impossible...
  late Sunday into Monday. The extremely low wind chills as low as
  15 below zero will become life threatening to people and animals
  outside without adequate warmth or shelter! The strong winds
  could also result in blowing and drifting of snow yielding near
  white out conditions with visibility less than 1 mile at times.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to
protect life and property should be rushed to completion. Prepare
for power outages and have non-perishable food and water on hand.
Do not travel unless it is an emergency. If you must travel, keep
an extra blanket, flashlight, food, and water in your vehicle in
case you become stranded.

The latest road conditions for Texas can be found at
drivetexas.org.

A Wind Chill Watch means the there is the potential for a
combination of very cold air and strong winds to create
dangerously low wind chill values. Monitor the latest forecasts
and warnings for updates on this situation.

&&

$$
450 
WWUS44 KHGX 141152
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
552 AM CST Sun Feb 14 2021

...MAJOR WINTER STORM TO IMPACT THE REGION SUNDAY AND MONDAY...

TXZ213-226-227-235-236-335-336-436-142200-
/O.CAN.KHGX.WS.A.0004.000000T0000Z-210214T2100Z/
/O.UPG.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
/O.NEW.KHGX.WC.W.0001.210215T0600Z-210216T1800Z/
/O.EXT.KHGX.WS.W.0002.210214T1152Z-210216T0000Z/
Inland Harris-Wharton-Fort Bend-Inland Jackson-Inland Matagorda-
Coastal Jackson-Coastal Matagorda-Matagorda Islands-
Including the cities of Houston, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, and Palacios
552 AM CST Sun Feb 14 2021

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM CST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
TUESDAY...

* WHAT...The threat of icing will persist on mainly elevated
  surfaces such as bridges and overpasses bridges today with
  periods of light drizzle and mist. Temperatures will fall below
  freezing areawide this evening. A strong storm system will move
  into the region bringing freezing rain, sleet and snow. 
  Snowfall accumulations of 1/2 to 2 inches are expected north and
  west of the Highway 59 and Interstate 69 corridor tapering down
  to possibly a dusting near the immediate coast. Localized 
  higher amounts are possible. This will be on top of a layer of 
  ice between 1/10 to 1/4 inch thick. Additionally, it will become
  extremely cold, with long stretches of the week spent below 
  freezing. Minimum wind chills may fall below zero.

* WHERE...Parts of Southeast Texas.

* WHEN...Through 6 PM Monday. 

* IMPACTS...Travel could be very difficult...if not impossible late 
  Sunday into Monday. The extremely low wind chills as low as 15 
  below zero will become life threatening to people and animals 
  outside without adequate warmth or shelter! Low visibilities 
  possible with blowing winter precipitation.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to protect 
life and property should be rushed to completion. Prepare for power 
outages and have non-perishable food and water on hand.
Do not travel unless it is an emergency. If you must travel, keep an 
extra blanket, flashlight, food, and water in your vehicle in case 
you become stranded.

The latest road conditions for Texas can be found at drivetexas.org.

A Winter Storm Warning means significant amounts of snow... 
sleet...and ice are expected or occurring. Strong winds are also 
possible. This will make travel very hazardous or impossible.

A Wind Chill Warning means the combination of very cold air and 
strong winds will create dangerously low wind chill values. This 
will result in frost bite and lead to hypothermia or death if 
precautions are not taken.

&&

$$

TXZ200-214-237-238-300-313-337-338-437-438-142200-
/O.CAN.KHGX.WS.A.0004.000000T0000Z-210214T2100Z/
/O.UPG.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
/O.NEW.KHGX.WC.W.0001.210215T0600Z-210216T1800Z/
/O.CON.KHGX.WS.W.0002.210214T2100Z-210216T0000Z/
Northern Liberty-Chambers-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Brazoria-
Coastal Galveston-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Liberty, Cleveland, Dayton, Winnie, 
Mont Belvieu, Anahuac, Stowell, Old River-Winfree, Pearland, 
Alvin, Angleton, League City, Friendswood, Devers, Pasadena, 
Baytown, Lake Jackson, Freeport, Clute, Texas City, Dickinson, 
La Marque, Surfside Beach, and Galveston
552 AM CST Sun Feb 14 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 6 PM CST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
TUESDAY...

* WHAT...A strong storm system will move into the area bringing 
  freezing rain, sleet and snow. Snowfall accumulations of 1/2 to 2 
  inches are expected north and west of the Highway 59 and 
  Interstate 69 corridor tapering down to possibly a dusting near 
  the immediate coast. Localized higher amounts are possible. This 
  will be on top of a layer of ice between 1/10 to 1/4 inch thick.
  Additionally, it will become extremely cold, with those away from 
  the coast seeing long stretches of next week spent below freezing. 
  Minimum wind chills may fall below zero.

* WHERE...Parts of Southeast Texas.

* WHEN...Through 6 PM Monday. 

* IMPACTS...Travel could be very difficult...if not impossible late 
  tonight into Monday. The extremely low wind chills will become 
  life threatening to people and animals outside without adequate 
  warmth or shelter! The strong winds could also result in blowing 
  and drifting of winter precipitation yielding conditions with 
  visibility less than 1 mile at times.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A major winter storm is forecast to occur. Preparations to protect 
life and property should be rushed to completion. Prepare for power 
outages and have non-perishable food and water on hand.
Do not travel unless it is an emergency. If you must travel, keep an 
extra blanket, flashlight, food, and water in your vehicle in case 
you become stranded.

The latest road conditions for Texas can be found at drivetexas.org.

A Winter Storm Warning means significant amounts of snow... 
sleet...and ice are expected or occurring. Strong winds are also 
possible. This will make travel very hazardous or impossible.

A Wind Chill Warning means the combination of very cold air and 
strong winds will create dangerously low wind chill values. This 
will result in frost bite and lead to hypothermia or death if 
precautions are not taken.&&

$$

TXZ163-164-176>179-195>199-210>212-142200-
/O.UPG.KHGX.WC.A.0001.210215T0000Z-210216T1800Z/
/O.NEW.KHGX.WC.W.0001.210215T0600Z-210216T1800Z/
/O.CON.KHGX.WS.W.0002.000000T0000Z-210216T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Colorado-Austin-Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Columbus, Eagle Lake, Weimar, 
Sealy, Bellville, Hempstead, Prairie View, Brookshire, and Waller
552 AM CST Sun Feb 14 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
TUESDAY...

* WHAT...A strong storm system will move into the area bringing
  freezing rain, sleet and snow. Snowfall accumulations of 2 to 6
  inches are expected north of Highway 105 tapering down to 1/2 to
  2 inches down to the Highway 59 and Interstate 69 corridor. 
  This will be on top of a layer of ice between 1/10 to 1/4 inch 
  thick. Additionally, it will become extremely cold with long 
  stretches of the week spent below freezing. Minimum wind chills 
  may fall below zero.

* WHERE...Inland portions of Southeast Texas. 

* WHEN...Though 6 PM Monday. 

* IMPACTS...Travel could be very difficult...if not impossible...
  late Sunday into Monday. The extremely low wind chills as low as
  15 below zero will become life threatening to people and animals
  outside without adequate warmth or shelter! The strong winds
  could also result in blowing and drifting of snow yielding near
  white out conditions with visibility less than 1 mile at times.

&&

$$

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind chill watch went out at Feb 13, 12:22 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 13, 12:22 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1222 PM CST Sat Feb 13 2021

.AVIATION [18Z TAF Issuance]...

There were some spotty reports of light snow flurries in and near
the CLL area late this morning...likely from an exiting shortwave
at the upper levels. With forecast surface temperatures still run-
ning a category (or two) above the actual temperatures across our
northern sites (CLL/UTS) will probably keep any mention of precip-
itation there in the wintry range (-FZDZ/FZRA/SN) especially with
the passage of the next disturbance this evening/overnight. Sites
on the edge of liquid vs frozen precipitation (CXO/IAH) should be
interesting to monitor tonight...with the changeover from FZRA to
IP/SN possible overnight/before sunrise if these temp trends hold
on. Otherwise, will keep precipitation as mostly liquid for sites
further south with this package. 41

&&

.PREV DISCUSSION... /ISSUED 455 AM CST Sat Feb 13 2021/

SHORT TERM [Tonight Through Sunday]...

Due to overcast skies and cold air advection, today's and
tomorrow's high temperatures will struggle to reach near freezing
for areas north of Harris County and West of Fort Bend County.
Everywhere else is expected to reach highs near 40. Overnight
lows tonight will be below freezing north of I-10 and outside of
the Houston-Metro area. Remaining areas will hover near freezing.

An approaching shortwave trough from the southwest will gradually
bring rain chances starting this afternoon as it pushes east
across our area. With forecast soundings indicating a well-
saturated column below 700mb, a brief elevated warm layer, and
surface temps hovering near freezing, freezing drizzle and some
form of wintry mix are possible with these passing, isolated
showers. Highest chances for this wintry mix and winter precip are
north of I-10 and the Houston-Metro area. KBL

LONG TERM [Sunday Night Through Saturday]...

..Frigid, life and property threatening winter weather is expected
into Thursday...

* Bitterly cold air will continue moving into the region into
  midweek as an Arctic airmass spills into the area. Prolonged
  periods of below freezing temperatures are expected - even at the
  beaches.

* 2 weather systems (one Sunday night-Monday morning and another
  toward midweek) will produce winter precipitation across many
  parts of Southeast Texas.

* Travel will be impacted by hazardous road conditions. Sporadic
  power outages will be a possibility where ice builds up on
  powerlines and/or trees. Pipes (including sprinkler systems) will
  be subject to bursting if not adequately insulated, and
  hypothermia may be a possibility for those exposed and not dressed
  accordingly.

* Residents complete should complete preparations before the coldest
  air and widespread frozen precipitation begins arriving Sunday
  evening. Remember the 4 P's: pipes, people, pets and plants. In
  addition, be aware of space heater and generator dangers if not
  properly placed/used.

Sunday night-Monday morning storm system:
Still on track to move across the region. Winter Storm Warnings and
Watches remain in place across all of the region. The Watches will
be upgraded at some point later today or tonight assuming no earth
shattering forecast changes. The same general forecast reasoning
remains in place from previous several days worth of discussions so
won't rehash that. Look for rain-freezing rain to transition to a
mix then eventually snow as it exits. Not an ideal situation
whatsoever starting out with ice and expect this to cause numerous
impacts across the region. Precip will taper off by early afternoon.

Changes/tweaks made to the ongoing forecast include increasing snow
amounts, especially n/nw of Highway 59 where fcst soundings show the
warm nose eroding faster. Have storm totals of 3-4" across northern
parts of the area tapering down to around 1/2" just south of I-10
(this on top of ice). Though differing details between guidance,
several indicate the potential for significantly higher amounts with
banding and frontogenesis. Some models show prime upper jet
orientations to enhance over lift as well - but vary by model (LFQ
or RRQ). Also tweaked high temps down into midweek considering
frozen accumulations on the ground and lack of significant heating.

Highs for the day Monday will occur first thing in the morning
followed by continued falling readings thru the day. Bone chilling
readings in the single digits north and teens to low 20s coast are
expected Monday night.

Tue night-Thurs system:
Heading into Tues night and Wed, a sfc coastal trough will begin
developing in advance of the next upper trof fcst to push thru later
this week. This will transport moisture back overhead. Look for
precip to begin developing Tue evening then expand in coverage
overnight and Wednesday. A mixed bag of precip is anticipated,
depending on geographic location and model of choice. Didn't dig too
much into the specifics with this system considering it's many days
away and guidance is bound to change a million times between now and
then. But, the potential is there for additional accumulations and
associated impacts especially further inland from the coast where
the thermal profile will be better.

Precip should clear out ~Thurs evening followed by a gradual warm-up
next weekend. 47

MARINE...

Offshore flow will continue through Sunday morning with SCA
conditions still expected to persist through at least tonight. On
Sunday as a coastal low begins to form near Brownsville and
migrate northeast towards our area in addition to an approaching
arctic front, winds will increase and shift to the ENE. As the
arctic front pushes through our coastal waters late Sunday night
through early Monday offshore winds resume but increase to Gale
Force winds and possible Storm Force gusts this arctic front's
wake. This air mass will also bring frigid temperatures. Seas
will build even further due to this prolonged strong wind event.
Winds may slacken slightly on Tuesday, but another approaching
front on late Wednesday will increase winds back to Gale Force in
its wake. KBL

CLIMATE...

THE HIGH TEMPERATURE AT COLLEGE STATION ONLY REACHED 33 DEGREES
YESTERDAY (FEBRUARY 12TH). THIS BREAKS THE PREVIOUS LOW MAXIMUM
TEMPERATURE RECORD OF 34 DEGREES SET IN 1895.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      32  28  33  13  13 /  10  40  30  90  70
Houston (IAH)              38  33  37  20  20 /  10  30  20  90  80
Galveston (GLS)            43  41  42  29  29 /  10  30  20  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for the following zones: Brazoria Islands...
     Chambers...Coastal Brazoria...Coastal Galveston...Coastal
     Harris...Coastal Jackson...Coastal Matagorda...Fort Bend...
     Galveston Island and Bolivar Peninsula...Inland Brazoria...
     Inland Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Northern Liberty...Southern
     Liberty...Wharton.

     Winter Storm Warning from 9 PM this evening to 6 PM CST Monday
     for the following zones: Austin...Brazos...Burleson...
     Colorado...Grimes...Houston...Madison...Montgomery...Polk...
     San Jacinto...Trinity...Walker...Waller...Washington.

GM...Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 5:46 AM CSTWinter Storm WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more57 hr
Feb 13, 3:39 PM CSTWinter Storm WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more14 hr
Feb 13, 3:42 PM CSTHard Freeze WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more14 hr
Feb 13, 3:58 PM CSTGale WatchHGX12 hr

Nearby

Wind Chill Watches in Texas, 2021Every wind chill watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.